Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Mar 21, 2017, 11:42 PM EDT for Cumberland County, North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2017, 11:42 PM EDT (03:42 UTC)
- Expired
- Mar 22, 2017, 12:45 AM EDT
- In force
- 63 min
- Issued by
- NWS Raleigh, NC
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 3.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720
WWUS82 KRAH 220342
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
1142 PM EDT TUE MAR 21 2017
NCZ088-089-220445-
Sampson NC-Cumberland NC-
1142 PM EDT TUE MAR 21 2017
...A strong thunderstorm will affect portions of northwestern Sampson
and Cumberland Counties Until 1245 AM EDT...
At 1142 PM EDT, Doppler radar was tracking A strong thunderstorm near
Fayetteville, moving east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Fayetteville, Fort Bragg, Godwin, Hope Mills, Eastover, Roseboro,
Stedman, Wade, Salemburg and Falcon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3483 7848 3485 7850 3485 7861 3489 7893
3492 7896 3495 7904 3511 7907 3527 7849
3526 7847 3482 7837
TIME...MOT...LOC 0342Z 263DEG 29KT 3503 7896
$$
77What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 21, 9:35 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 21, 9:35 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 935 PM EDT Tue Mar 21 2017 .SYNOPSIS... A cold front will push slowly southward through the area tonight. Cool high pressure will build into the region from the north Wednesday through Thursday night, then shift off the East Coast on Friday. && .NEAR TERM /Through Tonight/... As of 935 PM Tuesday... Severe storms just to our SW, along the southward-pushing surface frontal zone, are knocking on our CWA's door, moving into more favorable deep layer shear, but the thermodynamic environment is much less favorable in our area for maintenance of these cells as they ease into our area and leave behind the high mid level lapse rates (7.5-8.0 C/km over the W Carolinas). We'll continue to see showers and storms cross our SW and extreme southern sections through the overnight hours as the MCV tracks SE across SC and far southern NC, supported by strong upper divergence in the right entrance region of a small 120+ kt jet to our north. The initially moderate CAPE over our SW sections and to the S and SW will steadily dwindle and shift further southward over the next few hours according to recent RAP runs, as the surface mass convergence zone drops southward toward the NC/SC border. We may still see some lighter showers spread up toward the Triangle and further NE over the Coastal Plain beneath the upper divergence maximum, ahead of the passing 850 mb trough. Will maintain likely pops overnight, with an isolated strong storm or two possible just for the next couple of hours, trending to low chance pops over the rest of the southern and eastern CWA, and low to no pops in the far NW. Expect lows in the upper 40s across the northern tier to the mid 50s SE. Skies should remain cloud for much of the night, with partial clearing in the NW late as drier air filters in with downslope low level flow. -GIH Earlier discussion from 705 pm: Quick update to nudge low precip chances a bit farther northward, in accordance with convection- allowing model trends and depictions of low level moisture convergence along and ahead of the incoming 850 mb trough. Still expect likely showers and storms across the extreme southern CWA, although will need to monitor trends, given that the low level theta- e ridge is weakening, with decreasing 850 mb winds, which may yield lower coverage or a suppression of better coverage to the south. -GIH && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 115 PM Tuesday... Expect a clearing trend in the morning as a drier airmass advects into the region from the north, with clear skies during the afternoon and evening. Cold advection is expected to persist for the majority of the diurnal heating cycle on Wed as Canadian high pressure builds into the Mid-Atlantic from the NW. Expect highs much cooler than today, in the mid/upper 50s N/NE to lower 60s S/SW. Lows Wed night may be tempered by increasing mid/upper level cloud cover after midnight. Will indicate lows ranging from the upper 20s (rural and low-lying areas east of I-95) to lower/mid 30s. -Vincent && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 243 PM Tuesday... With the cP airmass centered over the area Thursday and Thursday night, temperatures through the period will average a good 10 to 15 degrees below normal. A potentially opaque canopy of high clouds Thursday morning should diminish in the wake of the exiting NW flow disturbance, allowing for afternoon sunshine. Highs 50 to 55. High level moisture/cirrus blow-off advecting downstream from the closed cyclone over the Central US could produce fair to partly cloudy skies Thursday night, which could impede radiational cooling a bit. Lows in the lower to mid 30s. The modified Canadian parent high will shift east and offshore on Friday, with southerly return flow allowing for a quick moderation into the 60s on Friday and then into the 70s by Saturday. Meanwhile, ridging aloft will keep it dry through the day on Saturday. Strengthening warm moist air advection on the eastern periphery of the closed mid/upper level cyclone moving east-northeast into the Ohio Valley and Lower Great Lakes will result in increasing pops in the form of showers and possibly a few thunderstorms Saturday night and into the day on Sunday. The most recent 12z/21 GFS has trended farther north than previous runs, and is significantly less wet than previous runs. As such, will keep pops at chance, and highest in the west. If this more northern track solution is realized, Saturday night and Sunday could end up being mostly dry across central NC, with mostly in the way of clouds across the area. Additionally, with the low farther removed from the area, resultant weak forcing will not bode well for any severe weather. Highs Sunday in the 70s. On the heels of the dampening wave moving off the Mid-Atlantic coast Sunday night, another shortwave trough, of lower amplitude, will skirt quickly east across the Central US on Monday and will approach the area late Monday night and into the day on Tuesday. Between these two systems, expect to see a lull in precip chances on Monday, with rain chances ramping back up again Monday night and Tuesday. Continued mild with highs in the 70s. Lows in the 50s. && .AVIATION /18Z Tuesday through Sunday/... As of 115 PM Tuesday... 24 Hour TAF Period: VFR conditions will prevail through the TAF period at most terminals (INT/GSO/RDU/RWI), the exception being FAY where MVFR ceilings and scattered convection will be possible this evening into tonight, primarily between 00-06Z. Light/variable winds will become Northerly at 10-15 knots in the wake of a backdoor cold frontal passage between sunset and midnight at northern terminals (INT/GSO/RDU/RWI), midnight and sunrise at the FAY terminal. Gusts up to 20-25 knots will be possible between sunrise and noon on Wed. Winds will veer to the NE at ~10 knots by the end of the TAF period early Wed afternoon. Looking Ahead: VFR conditions will prevail through the end of the work week in assoc/w a dry surface ridge as high pressure builds into the Mid-Atlantic and then shifts offshore the DELMARVA. Sub-VFR ceilings will be possible on Friday in assoc/w the development of a southerly return flow as high pressure shifts further offshore. A potential for sub-VFR ceilings assoc/w return flow will persist over the weekend. -Vincent && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Vincent LONG TERM...CBL AVIATION...Vincent
Hazardous weather outlook, Mar 21, 2:47 PM EDT, 8 hours 55 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 247 PM EDT Tue Mar 21 2017 NCZ073>077-083>086-088-089-221900- Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 247 PM EDT Tue Mar 21 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. A cold front will track southward through central NC this evening into tonight. Showers and thunderstorms are expected to develop along and ahead of the front in upstate South Carolina and southwest North Carolina late this afternoon and evening, with activity tracking east along or near the South Carolina border this evening into tonight. An isolated severe thunderstorm will be possible in the southwest Piedmont and Sandhills between 7 pm this afternoon and 3 am tonight, primarily near the South Carolina border. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-021>028-038>043-078-221900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Wayne- 247 PM EDT Tue Mar 21 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 21, 9:30 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
930 PM EDT TUE MAR 21 2017
NCZ038-074-220215-
Davidson NC-Montgomery NC-
930 PM EDT TUE MAR 21 2017
...A line of strong thunderstorms will affect portions of southern
Davidson and northwestern Montgomery Counties Until 1015 PM EDT...
At 928 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from near China Grove to 8 miles
north of Plyler. Movement was east northeast at 40 mph.
Wind gusts up to 45 mph and small hail will be possible with these
storms.
Locations impacted include...
Lexington, Badin Lake, Linwood, Denton, Gordontown, Fish Tales
Marina, Whip-O-Will Campground, Newsom, Pinehaven Marina and High
Rock Boat Dock Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts as high as 45 mph are capable of knocking down tree limbs
and small or weakened trees. They can also blow around trash cans,
potted plants, lawn furniture and other light outdoor objects.
&&
LAT...LON 3586 8005 3551 8007 3549 8003 3546 8011
3549 8018 3558 8021 3568 8033 3570 8032
3572 8033 3574 8046
TIME...MOT...LOC 0128Z 255DEG 36KT 3564 8058 3549 8025
26Local storm report, Mar 21, 9:57 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
957 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND DMG 2 NE NEW LONDON 35.46N 80.20W
03/21/2017 STANLY NC 911 CALL CENTER
1 TREE DOWN ACROSS THE ROAD. PEA SIZED HAIL
ALSO REPORTED. TIME ESTIMATED BY RADAR.
&&
SECSpecial weather statement, Mar 21, 10:05 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1005 PM EDT TUE MAR 21 2017
NCZ039-074-075-083-084-220300-
Richmond NC-Anson NC-Randolph NC-Moore NC-Montgomery NC-
1005 PM EDT TUE MAR 21 2017
...Scattered strong thunderstorms with gusty winds and small hail
will affect portions of Richmond... central Anson...Randolph...Moore
and Montgomery Counties Until 1100 PM EDT...
At 1003 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles southeast of
Thomasville to near Troy to near Wadesboro. Movement was east at 35
mph.
Pea size hail and wind gusts up to 45 mph will be possible with
these storms.
Locations impacted include...
High Point, Asheboro, Southern Pines, Rockingham, Wadesboro,
Randleman, Troy, Carthage, North Carolina Zoo and Pinehurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts as high as 45 mph are capable of knocking down tree limbs
and small or weakened trees. They can also blow around trash cans,
potted plants, lawn furniture and other light outdoor objects.
&&
LAT...LON 3517 8010 3514 8007 3521 8007 3531 7999
3551 8009 3591 8005 3590 7954 3552 7956
3552 7935 3543 7933 3531 7919 3525 7919
3525 7918 3520 7922 3520 7928 3504 7946
3499 7957 3491 7956 3484 7962 3494 8026
TIME...MOT...LOC 0203Z 273DEG 29KT 3584 7997 3531 7991 3498 8016
26Special weather statement, Mar 21, 10:59 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1059 PM EDT TUE MAR 21 2017
NCZ085-086-220415-
Scotland NC-Hoke NC-
1059 PM EDT TUE MAR 21 2017
...Scattered strong thunderstorms will affect portions of Scotland
and Hoke Counties Until 1215 AM EDT...
At 1057 PM EDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from near Aberdeen to near
Hamlet. Movement was east at 25 mph.
Wind gusts up to 45 mph and small hail will be possible with these
storms.
Locations impacted include...
Laurinburg, Raeford, Antioch, Wagram, Gibson, East Laurinburg, Laurel
Hill, Rockfish, Ashley Heights and Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts as high as 45 mph are capable of knocking down tree limbs
and small or weakened trees. They can also blow around trash cans,
potted plants, lawn furniture and other light outdoor objects.
&&
LAT...LON 3481 7969 3482 7962 3485 7962 3491 7956
3494 7959 3499 7957 3504 7946 3512 7938
3512 7910 3504 7909 3499 7905 3495 7904
3483 7919 3484 7935 3482 7936 3477 7933
3474 7937 3472 7957
TIME...MOT...LOC 0257Z 274DEG 20KT 3507 7942 3485 7978
26Special weather statement, Mar 21, 11:07 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1107 PM EDT TUE MAR 21 2017
NCZ023-024-040-076-220345-
Lee NC-Chatham NC-Alamance NC-Orange NC-
1107 PM EDT TUE MAR 21 2017
...A line of strong thunderstorms will affect portions of Lee...
Chatham...southeastern Alamance and southern Orange Counties Until
1145 PM EDT...
At 1106 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from 12 miles south of Graham to
8 miles northeast of Carthage. Movement was east at 40 mph.
Wind gusts up to 45 mph and small hail that may partially cover
the ground will be possible with these storms.
Locations impacted include...
Chapel Hill, Sanford, Pittsboro, Siler City, Carrboro, Goldston,
Broadway, Crosswinds Boating Center, Lemon Springs and Crosswinds
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3586 7902 3586 7897 3573 7896 3562 7901
3553 7897 3536 7913 3536 7927 3540 7929
3543 7933 3544 7933 3547 7936 3550 7934
3552 7935 3552 7945 3594 7947 3605 7898
TIME...MOT...LOC 0306Z 256DEG 35KT 3589 7937 3545 7934
26Special weather statement, Mar 21, 11:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1142 PM EDT TUE MAR 21 2017
NCZ088-089-220445-
Sampson NC-Cumberland NC-
1142 PM EDT TUE MAR 21 2017
...A strong thunderstorm will affect portions of northwestern Sampson
and Cumberland Counties Until 1245 AM EDT...
At 1142 PM EDT, Doppler radar was tracking A strong thunderstorm near
Fayetteville, moving east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Fayetteville, Fort Bragg, Godwin, Hope Mills, Eastover, Roseboro,
Stedman, Wade, Salemburg and Falcon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3483 7848 3485 7850 3485 7861 3489 7893
3492 7896 3495 7904 3511 7907 3527 7849
3526 7847 3482 7837
TIME...MOT...LOC 0342Z 263DEG 29KT 3503 7896
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:45 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 60 min |
| Mar 21, 9:30 PM EDT | Special Weather Statement | RAH | Davidson | 45 min |
| Mar 21, 10:05 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Moore, Randolph, Richmond | 55 min |
| Mar 21, 10:59 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 76 min |
| Mar 21, 11:07 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 38 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.